Aa
Aa
A
A
A
Close
Avatar universal

Help, I'm new: Interferon vs. Entecavir?

I am 26 yrs old and contracted HBV vertically.  I realize that this is the HCV forum, but I am new to this site, and am due to start the pegylated interferon alfa-2a treatment (Pegasys) this Friday and am terrified of the side effects.  This treatment is usually used to treat HCV, but I have chosen it over the antiviral pills b/c of the lack of risk of viral tolerance and the dangers connected to skipping doses or quitting an antiviral pill treatment.

As I have read the forums related to HBV, I feel like there aren't that many experiences of other HBV patients who have chosen to go on this Pegasys treatment as I have.  In fact, I feel like many doctors just tell HBV patients that they will be prescribed an antiviral pill rather than providing options of any interferon treatments.  I was wondering if any of you could please respond to my post in regards on whether or not you were ever offered Pegasys (interferon), and if you were offered, how you decided on the treatment option that you did.

I am a 3rd year full-time student doing a double major in Biology and Radiation Therapy.  Can anyone out there provide me with your personal experiences on Pegasys and whether or not you were able to continue with a busy schedule?  Am I being too optimistic to continue with even a 15 credit hr load?

I am so anxious about this Friday and the upcoming side effects...How bad was it for you guys during that first week?

2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
It isn't the first week that's necessarily the problem.  I ran 10K the first weekend after I started treatment and I didn't really start feeling the effects until just past the third week and then I felt like I got hit by a train when the wall of fatigue set in.  My hemoglobin dropped suddenly as it tends to do around that mark.  I didn't stay like that but fatigue was a constant throughout treatment.  Having said that, I worked through treatment and took evening courses throughout as well, kept my obligations to my local professional chapter where I sit on a committee and have ongoing responsibilities and was involved in my local Hep C support group and there were other things I did as well.  I found ways and in fact I suppose those kinds of things kept my spirits up and kept my brain fog at bay I think.  I didn't experience much of that.  My marks weren't great on my courses though.  There were times when I had homework to do and I was just too bloody tired.  So I managed but I could have done better.

I have to admit, I'm a little concerned about a 3rd year Biology and Radiation double major being on these drugs.  My son is partway through his 4th year of a Computer Engineering degree and I know what his workload is like.  You will likely have times of crushing fatigue and you will *need* to rest up.  If the side effects hit you harder, that's a problem.  Can you take an official one-year break from your studies or go part-time?  Or can treatment wait until you're done university?  Are you in a 4 year program?  I think part-time might be do-able.  Full-time .. kinda worried about you there, knowing how much it matters to get good marks.  

Hopefully someone else with a similar situation to you chimes in.  

Trish
Helpful - 0
233616 tn?1312787196
well I can try, although I can't help you with Encavir, but keep trying on the HBC forums for that...not as many folks we know..but some quality people non the less.

as far as the peg goes sides are rather unpredicatable. The young and relatively healthy fair better as a group. The wild card for many is the depression. I do know that cholesterol helps protect the brain, so having enough (latter stage liver patients don't always have enough) is important. Having antidepressants on board is very helpful and since most have some real issues (peg/riba strips the brain of serotonin/dopamine etc) it's better to head this off with at least a small dose for a couple months of an SSRI or anti depressant of some sort (I was on a tetracylic) before beginnning the chemo.

I would advise you to stay busy because too much time focusing on the illness can make things work. Having something to eep one mentally occupied is a good idea. However you have to gauge your own responses to stressors to know what kind of a credit load would be best.
A. if you are an above average student, then perhaps you could handle a full class load, but you will be more tired both physically and mentally....everyone is. You don't want C's to desend into D's so it might be best to cut your credit load at least until you discover how you tolerate the drugs.

B. Another aspect of tx is the anemia. Everybody gets it, the only question is when and how severe it becomes. There are drugs to help it, but they don't give them until it gets pretty bad and by then your energy will be quite a bit lower. Hemolytic anemia does not respond to iron because its just the quanity of hemglobin that is reduced and hence a reduced ability to stay oxygenated. Oxygen won't correct this, nor will iron, only Epogen, procrit helps and then not always enough. Depending on your constitution the anemia will kick in somewhere between the first 2 and 6 months, and then you will know better how to proceed.

cC. if you could get your class schedule set up so that your classes are spread out, not all lumped into three long campus days, you might fair better. It's not so much the study/reading that wore me out as much as the running around/being out. It seems a couple hours out would basically wipe me out for the day...so it will really depend on how your body handles all this.

D.you also should weigh into this what else you have to do. relationship, kids, housework, job etc. All things we juggle easily enough while well but which can be overwhelming when ill from the chemo. Many in here have seen relationships end or reach breaking points...some have to hire people to clean and walk their dogs etc.
It's really impossible to know ahead of time how anyone will be effected and the truth is some folks breeze through, and they are not the ones who show up in these forums much to tell their tales. That may mean there isn't a balanced correlation to the general populace in a place like this...however it's better to hope for the best and prepare for the worst.  My doc said "this is the only chemo that turns grown marines who have never shed a tear into pools of tears. 30% drop out rate, 10% sucicidal issues does not mean its a walk in the park. I was a straight A student, but I'd cut my load in half knowing what I now know....but thats just me...depends on how driven you are. Get some anti-deps on board if you are going to push yourself, that's my 2 cents.

mb

Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?